West Virginia, 2008

Hail in West Virginia, July 7, 2008

July 7, 2008 · NWS RLX · 2 events in 1 county or zone

A few slow moving thunderstorms formed over the mountainous counties. The remains of a weakening upper air disturbance helped cause the convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A few slow moving thunderstorms formed over the mountainous counties. The remains of a weakening upper air disturbance helped cause the convection. One thunderstorm pulsed to severe limits over Nicholas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 2:01 PM EST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 7, 2:01 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
301 PM EDT MON JUL 7 2008

.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE EAST TONIGHT.  A COLD FRONT MOVES
THROUGH WEDNESDAY AND WEDNESDAY NIGHT.  DRIER AIR MOVES IN FOR
THURSDAY...WITH MOISTURE RETURNING FRIDAY THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPPER LEVEL SYSTEM FINALLY PULLS E OF THE AREA TONIGHT.
THUNDERSTORMS THIS AFTERNOON OCCURRING WHERE THE UPPER LOW AND THE
MOUNTAINS INTERSECT...AND TO THE NORTH OF THE UPPER LOW IN THE PA
MOUNTAINS.  THE SUN SET AND EXITING LOW SHOULD AGAIN ERADICATE THE
STORMS LATE THIS EVENING.

THE FOG RETURNED TO MORE TYPICAL BEHAVIOR FOR EARLY JULY...AND
EXPECT DENSE VALLEY FOG TO BE LIMITED TO THE MOUNTAIN VALLEYS
TONIGHT.  A LIGHT S PUFF AND CLOUDS BEGINNING TO INCREASE FROM THE W
LATE TONIGHT SHOULD KEEP THE FOG BY AND LARGE AT BAY FARTHER W.
MODELS INCLUDING THE LOCAL SHORT TERM RUNS INDICATE SOME KIND OF
COMPLEX BRUSHING SW PORTION OF AREA OVERNIGHT WITH WARM ADVECTION /
THETA E FEED.

FOR TUE...DIFFICULT FORECAST BUT MODELS ARE ALL IN THE CHANCE
CATEGORY FOR PRECIPITATION.  WHILE WARM ADVECTION IS MORE
NOCTURNALLY DRIVEN...IT AND SFC BASED INSTABILITY WILL CONTRIBUTE TO
SCATTERED SHOWERS AND THUNDERSTORMS IN THE AREA...THIS TIME NOT
FAVORING JUST THE MOUNTAINS.  NEXT COLD FRONT APPROACHES FROM THE NW
TOWARD THE END OF THE PERIOD...JUST STARTED TO HINT AT INCREASING
POPS FROM THAT DIRECTION LATE.

LOWS LOOKED ON TRACK FOR TONIGHT. USED A BLEND OF THE NUMBERS FOR
TUE...STAYING AWAY FROM THE HIGH MAV FOR NOW.  LOWER NUMBERS COULD
EVEN PAN OUT IF THERE ARE MORE CLOUDS AND PRECIPITATION THAN
CURRENTLY FIGURED.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MODELS INDICATE THE FIRST TWO-THIRDS OF THIS PERIOD COULD BE WET.

CONVECTION SHOULD DECREASE ACROSS THE SOUTHEAST PORTION OF THE AREA
EARLY TOMORROW NIGHT.  HOWEVER...MODELS SUGGEST CONVECTION MAY
DEVELOP TO OUR NORTHWEST AND THEN MOVE EAST-SOUTHEAST BACK INTO THE
AREA BY MORNING.

THE COMBINATION OF AN APPROACHING COLD FRONT...ABUNDANT
LOW-LEVEL MOISTURE AND DECENT WEST-NORTHWEST UPPER FLOW ALL SUGGEST
STORMS WILL BE A GOOD BET ON WEDNESDAY AND WEDNESDAY NIGHT.  HAVE
GONE WITH LIKELY POPS ON WEDNESDAY.

FRONT ACTUALLY PUSHES SOUTHEAST OF AREA WEDNESDAY NIGHT....WITH A
GOOD CHANCE OF STORMS CONTINUING AHEAD OF THIS FEATURE.  HAVE GONE
WITH HIGH CHANCE POPS...ESPECIALLY FOR EARLY WEDNESDAY NIGHT.
HOWEVER...WOULD NOT BE TOO SURPRISED IF THE POPS FOR WEDNESDAY
INTO WEDNESDAY NIGHT END UP BEING LIKELY OR HIGHER IN A LATER
FORECAST.

FRONT SHOULD BE SOUTH OF AREA THURSDAY WITH HIGH PRESSURE AND DRIER
AIR BUILDING IN.  BECAUSE OF THE LOCATION OF THE FRONT...HAVE
INCLUDED SLIGHT CHANCE POPS FAR SOUTH THURSDAY AFTERNOON AND EVENING.

USED A BLEND OF MAV AND MET NUMBERS FOR TEMPS TOMORROW NIGHT THROUGH
WEDNESDAY NIGHT.  FOR THE REMAINDER OF TEMPS...TWEAKED PREVIOUS
MAXT/MINT VALUES A DEGREE OR TWO TO MATCH UP BETTER WITH LATEST MEX
NUMBERS.

.LONG TERM /FRIDAY THROUGH MONDAY/...
GENERALLY FOLLOWED HPC GUIDANCE WITH SOME TWEAKS TO SHOW DIURNAL
NATURE OF EXPECTED CONVECTION.

WARM FRONT WILL PUSH NORTH ACROSS AREA FRIDAY...WITH SURFACE HIGH
PRESSURE IN CONTROL FOR THE REMAINDER OF THE PERIOD.  MODELS
INDICATE A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON MONDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
|* ADD DISCUSSION HERE. *|

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SLOW MOVING THUNDERSTORMS MAINLY IN THE MOUNTAINS OF NORTHERN WC
THIS AFTERNOON WILL KEEP EKN IN AND OUT OF MVFR/IFR CONDITIONS IN
THUNDERSTORMS THIS AFTERNOON.  THE STORMS WILL DIE OFF AFTER SUNSET.

THE FOG THIS MORNING WAS LESS PREVALENT AND MUCH LESS PERSISTENT
THAN ON SUNDAY...EXPECT TONIGHT AND TUE MORNING TO BE MORE LIKE THIS
MORNING RATHER THAN SUNDAY.  CODED UP THE DENSE FOG ONLY AT EKN.

A WEAK WARM FRONT APPROACHING FROM THE SW MAY INTRODUCE
THUNDERSTORMS BEFORE NOON FROM THE SW.  THUNDERSTORMS ARE LIKELY TO
FIRE IN THE MOUNTAINS BUT BE LESS NUMEROUS THAN TODAY OR SUNDAY.

AVIATION OUTLOOK /AFTER 18Z TUE/...IFR POSSIBLE IN THUNDERSTORMS
LATE TUE NT AND WED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH
NEAR TERM...TRM
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...TRM
Hazardous weather outlook, Jul 7, 3:11 AM EST, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EDT MON JUL 7 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-080815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
411 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 7, 1:48 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT MON JUL 7 2008

WVZ038-047-071915-
RANDOLPH-WEBSTER-
248 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RANDOLPH AND
WEBSTER COUNTIES...

AT 242 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER WEBSTER SPRINGS...MOVING SOUTHEAST
AT 4 MPH. OTHER STRONG SLOW MOVING THUNDERSTORMS WERE LOCATED NEAR
MONTERVILLE AND BOGGS.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, Jul 7, 2:23 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
323 PM EDT MON JUL 7 2008

WVZ028-038-039-047-072015-
BRAXTON-RANDOLPH-UPSHUR-WEBSTER-
323 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN WEBSTER...SOUTHEASTERN
BRAXTON...SOUTHEASTERN UPSHUR AND WEST CENTRAL RANDOLPH COUNTIES...

AT 318 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 7 MILES NORTHWEST OF WEBSTER SPRINGS...
MOVING NORTH AT 6 MPH. OTHER SLOW MOVING THUNDERSTORMS WERE LOCATED
NEAR ERBACON AND 5 MILES WEST OF MILL CREEK.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, Jul 7, 2:57 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 PM EDT MON JUL 7 2008

WVZ015-027-072045-
CLAY-KANAWHA-
357 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA AND
SOUTHWESTERN CLAY COUNTIES...

AT 354 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 11 MILES SOUTHWEST OF CLAY...MOVING
EAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR GLEN AROUND 405 PM AND INDORE AROUND 445 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, Jul 7, 3:39 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
439 PM EDT MON JUL 7 2008

WVZ037-072115-
NICHOLAS-
439 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NICHOLAS COUNTY...

AT 436 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES SOUTH OF SUMMERSVILLE...MOVING
NORTHEAST AT 4 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
NICHOLAS COUNTY...AFFECTING AREAS NEAR AND EAST OF MOUNT NEBO.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, Jul 7, 3:59 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT MON JUL 7 2008

WVZ037-072145-
NICHOLAS-
459 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NICHOLAS COUNTY...

AT 457 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES SOUTHEAST OF SUMMERSVILLE...
MOVING EAST AT 8 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NETTIE AROUND 510 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, Jul 7, 4:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
525 PM EDT MON JUL 7 2008

WVZ036-072200-
FAYETTE-
525 PM EDT MON JUL 7 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FAYETTE COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED OVER BABCOCK STATE PARK...MOVING
NORTHEAST AT 6 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EAST CENTRAL FAYETTE
COUNTY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30

The radar

The Charleston,WV radar (KRLX), 88 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nicholas

When
July 7, 4:25 PM EST
Where
Nicholas County, 2.4 mi W of Nettie
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
38.227, -80.723

Golf ball size hail covered the ground near Deepwell Road.

Hail, Nicholas

When
July 7, 4:25 PM EST
Where
Nicholas County, 2 mi W of Nettie
Measured
0.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
38.220, -80.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114996, 114998.